Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Sunday, June 29, 2008

I suffer vomiting and diarrhoea after cycling - please help!

hi Gary, i am an 58year old female who has been virtually inactive most my life, 18months ago i took up doing duathlons for a challenge(nothing Spectacular )but it least it got me active.

From there i decided that i would rather do cycling only at a recreational level. But ever since being on a bike i have had issues with nausea and vomiting. early in the peace it was only once a month i could feel fine going off to bed then all of a sudden i would wake and and start vomiting most of the time it is phlegm or bile, then i would start with passing bowel motions these would go from normal to water over the period of the two hours that this would go on, eventually the vomiting goes to a fowl tasting and horrible, i have trouble bring it up as it seem it is in big lumps.(normal there is no food particulars in this)

I have had all the blood tests that the dr can think of coeliac, etc, they thought it was gallstones which i have since had my gall bladder out 10 weeks ago,after 6weeks i got back on my bike and the same thing happened to me. the vomiting started again and the nausea has become a permanent fixture with me, so i stopped cycling again.

I had a bout of vertigo and went to a E.N.T specialist, so while i was there i explained to him my dilemma (which it is becoming now).and he thought it was reflux, even though i told him i don't get the heartburn or the burning sensation in my chest or stomach, so he put me on LOSEC tablets, this cured the problem for 2 weeks so i thought all was good so went for another bike ride and bugger me we are back to square one for no apparent reason i started to vomit the same stuff and the same scenario with the bowel motions as well it only lasts for a couple of hours and then stops, but leaves me feel week and tired. It seems to be only on rides that i push my self harder than normal i.e like racing in the recreational grade if i go for a slower ride it doesn't do it.

Over the period of the first 12months i lost 18 kgs, since then i have lost about another 5kgs, i have change my diet but i would say for the better, i never used to eat breakfast but now i also do, usually cereal, i don't eat a lot of bread, i do take drink out on the rides,i thought it might have been the powder i was putting into the water, but i took water only yesterday and i had another session last night.

It doesn't make any difference it it is on 20ks or 80ks i biking , my only solution i can find to this is to give up he sport of cycling but i don't want to do this, but no one can give me an answer, it is getting to the stage of desperate. thanks i hope you can enlighten me with what could be wrong. carol

p.s. the only other medication is betaloc and inhibace tablets for blood pressure which is under control
_____________________________________________
Gary Moller comments:
Carol,
I think it is absolutely wonderful that you are taking up cycling and duathlon. Congratulations!

It is strange that none of the medical experts that you have consulted do not appear to have read the prescriber information for the very medications that they have prescribed you.

I have a very strong suspicion that the cause of your problems are the two blood pressure medications that you are taking. The reason the symptoms are so strongly associated with cycling is probably because you are pushing your heart rate higher than usual and for longer. Beta blockers and high heart rates do not sit comfortably together; nor does intense prolonged exercise with medicines that affect the kidneys.

Medication and Cycling Safety
I am uncomfortable about you riding in bunches with others and doing so competitively. The vertigo you suffered is no random event. The blood pressure medications you are on can adversely affect concentration and balance, especially as fatigue and dehydration set in. These effects may be so subtle that you may never be aware of them; but on a cycle, going at speed, even the slightest decrement may prove fatal. You may be a hazard to yourself and to those about you. As a competitive cyclist myself, I would not be comfortable riding with you in close proximity.

Recent cycling deaths involving older riders may be interesting to investigate closer. I speculate that unusually high rates of prescribed medication for blood pressure and cholesterol may be found in these group of unfortunate riders. Cycling requires extreme concentration, balance and lightning reactions. If you choose to ride a bike then you should not be on medication that may compromise safety.

Losec and the slippery slope
Prescribing Losec is an inadequate and short-sighted measure for the problems you are experiencing and is yet another step along the continuum towards medical dependency. Take Losec long enough and you will eventually need another medicine to counter the side effects and then another and another until the body finally gives out and you die a slow and miserable death.

The cycling or the pills
I think you need to make a decision: Give up the competitive cycling or the blood pressure pills. If you stay on the pills, then consign yourself to low intensity recreational sport and preferably stay off the highways well away from cars and do not ride in bunches. You need to talk to your doctor about this. Do you really need to be on these drugs at all? Has the exercise and lifestyle done away with the need for these pills?

Healthy Alternatives
What about the healthy alternatives of a few key supplements, a heart healthy diet, Active Elements and regular exercise? You should be asking your doctor: Why did my blood pressure rise in the first place? And go from there. Drugging for blood pressure control is akin to using a sledge hammer to repair a delicate Swiss Watch.

Gall bladders and medications
I wonder why you had to have your gall bladder removed? All that might have been required is to get rid of the blood pressure medication which is known to be toxic to the liver and thus might have been the root cause of your gall bladder problems. Unless one is faced with a life-threatening situation, then all non-surgical options should be thoroughly explored and exhausted before proceeding down the path of non-return. This should have included withdrawal of the blood pressure drugs and then watching you closely for a few months.

The gall bladder is there for a good reason and this is to do with proper fat digestion. You should now be ensuring that you have in place long term dietary measures to compensate for the loss of the gall bladder.

Does it work anyway?
I am surprised at how ineffective blood pressure medication can be and constantly wonder why these are prescribed like lollies when the raft of side effects can be so damaging. Especially when there are perfectly safe alternatives. After a few months the body has a habit of habituating to these drugs and the dose needs to be upped or the medication changed. Unless you have a personal BP machine, do you really know that the drugs are even working properly? You need to be taking regular readings throughout the day and weeks and recording the readings in a diary.

Please let me know how you get on and all the best with your duathlons and cycling Carol.


Do you have a question?
Email Gary: gary at myotec.co.nz (Replace the "at" with @ and remove spaces). Please include any relevant background information to your question.
Post a Comment